Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 58, NWS Albuquerque, NM

August 13, 2014Catron County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 13, 2014, 7:14 PM MDT for Catron County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2014, 7:14 PM MDT (01:14 UTC)
Expired
Aug 13, 2014, 9:15 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Catron County, NM

The radar

The Albuquerque radar (KABX), 170 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2014-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2014-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

085 
WGUS55 KABQ 140114
FFWABQ
NMC003-140315-
/O.NEW.KABQ.FF.W.0058.140814T0114Z-140814T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
714 PM MDT WED AUG 13 2014

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL CATRON COUNTY IN WEST CENTRAL NEW MEXICO

* UNTIL 915 PM MDT

* AT 706 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER EAST CENTRAL CATRON
  COUNTY...OR ABOUT 23 MILES SOUTH OF DATIL. THE STORM PRODUCING VERY
  HEAVY RAIN WAS NEARLY STATIONARY. THIS AREA INCLUDES STATE ROAD 12
  BETWEEN OLD HORSE SPRINGS AND DATIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS
IN A MATTER OF MINUTES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ALBUQUERQUE.

&&

LAT...LON 3412 10786 3398 10771 3365 10778 3369 10816
      3402 10824

$$
2 follow-up statements
494 
WGUS75 KABQ 140156
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
756 PM MDT WED AUG 13 2014

NMC003-140315-
/O.CON.KABQ.FF.W.0058.000000T0000Z-140814T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CATRON NM-
756 PM MDT WED AUG 13 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT FOR EAST
CENTRAL CATRON COUNTY...

AT 754 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER EAST CENTRAL
CATRON COUNTY...OR ABOUT 11 MILES SOUTHWEST OF DATIL. THE STORM
PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR
LOCATION FROM UPSTREAM RAIN AREAS. REMAIN ALERT TO FLOODED ROAD
CROSSINGS EVEN HOURS LATER.

&&

LAT...LON 3412 10786 3398 10771 3365 10778 3369 10816
      3402 10824

$$
219 
WGUS75 KABQ 140305
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
905 PM MDT WED AUG 13 2014

NMC003-140315-
/O.EXP.KABQ.FF.W.0058.000000T0000Z-140814T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CATRON NM-
905 PM MDT WED AUG 13 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MDT FOR EAST CENTRAL
CATRON COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3412 10786 3398 10771 3365 10778 3369 10816
      3402 10824

$$





34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 5:40 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 13, 5:40 PM MDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
540 PM MDT WED AUG 13 2014

.AVIATION...
00Z TAF CYCLE
SCT SHRA/TSRA WILL CONTINUE OVER MUCH OF WESTERN/CENTRAL NM
THROUGH 06Z. THEREAFTER...MODELS CONTINUE TO INDICATE THAT THE
REMAINING STORMS WILL BE FOCUSED OVER THE RIO GRANDE VALLEY.
THUS...AFTER A BRIEF BREAK...NOW THRU 02-03Z...RGV AREAS WILL
ONCE AGAIN BE IMPACTED LATER TONIGHT. MT OBSCURATIONS AND MVFR
VSBYS/CIGS ARE POSSIBLE IN THE STRONGEST STORMS...THOUGH LOCALIZED
IFR CONDITIONS CAN NOT BE RULED OUT. MODELS ALSO INDICATE A
POSSIBILITY OF LOW CIGS DEVELOPING LATE TONIGHT ACROSS PORTIONS OF
CENTRAL/WESTERN NM...WITH BEST CHANCES BETWEEN 09Z AND 14Z. EXPECT
UPDATES AS TSRA CONTINUES TO DEVELOP AND LOW CLOUDS FORM AS TIMING
THAT IS CURRENTLY REFLECTED IN TAFS IS UNCERTAIN.

34

&&

.PREV DISCUSSION...301 PM MDT WED AUG 13 2014...
.SYNOPSIS...
SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL PRODUCE
PERIODS OF LOCALLY HEAVY RAINS ACROSS MUCH OF WESTERN AND CENTRAL
NEW MEXICO THROUGH LATE TONIGHT. MODERATE TO LOCALLY HEAVY RAINS
ARE POSSIBLE THURSDAY AS THE STORM FOCUS SHIFTS OVER CENTRAL NEW
MEXICO. OTHERWISE...STORM ACTIVITY WILL TREND DOWN THROUGH THE WEEKEND
AS DRY AIR MOVES INTO NORTHWEST PORTIONS OF THE STATE. EXPECT
DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS OVER PRIMARILY THE
HIGHER TERRAIN DURING THIS PERIOD. HIGH TEMPERATURES WILL SLOWLY
WARM...REACHING NEAR TO ABOVE NORMAL LEVELS BY SUNDAY.

&&

.DISCUSSION...
THE KEPZ 12Z SOUNDING THIS MORNING SHOWED A PWAT OF 1.45
INCHES...WHICH IS AROUND 131 PERCENT OF NORMAL. THAT COLUMN OF
MOIST AIR WILL CONTINUE TO BE ADVECTED NORTHWARD AHEAD OF AN UPPER
LEVEL DISTURBANCE CURRENTLY OVER NORTHERN AZ. CLOUDS CLEARED
ENOUGH FOR AMPLE INSTABILITY ACROSS WESTERN AND CENTRAL NM FOR
FAIRLY ROBUST SHOWER AND THUNDERSTORM INITIATION EARLY THIS
AFTERNOON. SCATTERED TO WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY WILL PERSIST OVERNIGHT TONIGHT AND THROUGH THURSDAY
AFTERNOON AS THE UPPER LEVEL DISTURBANCE TRACKS ACROSS THE FOUR
CORNERS REGION AND EAST ALONG THE NM/CO BORDER. THIS WILL BE THE
LAST SIGNIFICANT MONSOONAL PUSH THROUGH THE FORECAST PERIOD AS THE
UPPER LEVEL WAVE WILL DRAG DRY AIR IN BEHIND IT. THURSDAYS HIGHS
WILL BE NEAR TO BELOW NORMAL WEST OF THE CENTRAL MOUNTAINS AND
SLIGHTLY ABOVE NORMAL EAST.

THE UPPER LEVEL HIGH WILL SHIFT WEST AFTER THE DISTURBANCE EXITS
EARLY FRIDAY...AND GENERALLY BECOMING CENTERED OVER AZ THROUGH THE
WEEKEND. TEMPERATURES WILL INCREASE DURING THIS PERIOD...BECOMING
NEAR TO ABOVE NORMAL BY SUNDAY. DRY AIR WILL REMAIN FIXED OVER THE
NORTHWEST AS RECYCLED MOISTURE LEADS TO DAILY ROUNDS OF
SHOWERS AND THUNDERSTORMS OVER THE HIGH TERRAIN. THE FORECAST
BECOMES TRICKIER FOR THE NORTHEAST AND EASTERN PORTIONS OF THE STATE
FRIDAY DUE TO MODEL TO MODEL INCONSISTENCIES. WITH THE HIGH TO THE
WEST...MODELS ATTEMPT TO HAVE A SERIES OF WAVES ROUND THE HIGH
THROUGH THE WEEKEND...WHICH COULD SET OFF AREAS OF SHOWERS AND
THUNDERSTORMS IN THE NORTHEAST. BUT THE STRENGTH/TIMING/LOCATION
OF THESE WAVES VARY ENOUGH TO LOWER CONFIDENCE IN PEGGING THE AREAS
WITH BEST PRECIP CHANCES. ADDITIONALLY...MODELS SHOW CONVECTIVELY
ADDED WEAK BACKDOOR FRONTS ENTERING THE NE ON VARIOUS
NIGHTS...THOUGH NONE QUITE AGREEING. THESE FRONTS...IF THEY
DO OCCUR...COULD PROVIDE A MODEST MOISTURE BOOST AND UPSLOPE FLOW
AND INCREASE CHANCES FOR STORMS TO DEVELOP. UPPED POPS TO AT LEAST
HAVE MENTION OF STORMS FOR THE EAST DURING THIS PERIOD TO COVER
LOWER CONFIDENCE.

LONG RANGE MODELS ARE TRENDING TOWARD RECENT GFS SOLUTIONS FOR
EARLY NEXT WEEK...WITH THE UPPER LEVEL HIGH REMAINING OVER THE
DESERT SOUTHWEST REGION. THIS COULD ALLOW MORE UPPER LEVEL
DISTURBANCES TO CLIP THE NE PORTION OF THE STATE WITH ATTENDANT
WEAK BACKDOOR FRONTS ENTERING THE EASTERN PLAINS. THIS WOULD BE A
SIMILAR PATTERN SEEN PREVIOUSLY THIS SUMMER...THE REVERSE MONSOON.
BUT INDICATORS ARE TOO WEAK AT THIS TIME TO PEG ANY SIGNIFICANT
UPTICK IN STORM ACTIVITY.

&&

.FIRE WEATHER...
MONSOON MOISTURE PLUME WILL GRADUALLY SHIFT EAST/SOUTHWARD DURING
THE NEXT 36 HOURS. WESTERN/CENTRAL AREAS WILL BE FAVORED FOR
ABUNDANT WETTING RAIN COVERAGE TODAY/TONIGHT AND THEN SHIFT OVER THE
EASTERN AND SOUTHERN HALF ON THURSDAY. HUMIDITY VALUES WILL BE ABOVE
NORMAL WITH COOLER THAN NORMAL TEMPERATURES MOST AREAS.

MODELS STILL SHOW A DRYING TREND STARTING FRIDAY AND LASTING INTO
THE WEEKEND. A MID LEVEL DRY INTRUSION CURRENTLY OVER SOUTHERN CALIF
WILL FOLLOW THE WAVE PASSAGE THE NEXT COUPLE OF DAYS AND EVENTUALLY
BRING LOWER DEWPOINTS AND HUMIDITY TO A LARGE PORTION OF THE AREA.
INITIALLY STARTING OVER THE NORTHWEST THIRD TO HALF AND PROGRESSING
SOUTH/EASTWARD. THIS DOES NOT MEAN WETTING RAIN WOULDNT BE POSSIBLE
BUT COVERAGE WOULD BE MUCH LESS AND FAVOR THE MOUNTAIN AREAS AND
ADJACENT HIGH PLAINS. THE FOOTPRINT OF WETTING RAIN WOULD CERTAINLY
REDUCE. DUE TO THE ATMOSPHERIC DRYING...STRONGER OUTFLOW WINDS WILL
BE POSSIBLE WITH THE CELLS THAT DO DEVELOP. THE ECMWF/CANADIAN
REMAIN THE MOST BULLISH FOR MORE WIDESPREAD/WETTING ACTIVITY ACROSS
THE EASTERN PLAINS DURING THIS TIME FRAME. GFS MODEL IS THE DRIEST
AND IT APPEARS THAT THE NAM IS IN BETWEEN. EITHER WAY...HIGH
CONFIDENCE THAT WETTING RAIN WOULD DECREASE AND HUMIDITY VALUES
LOWER.

ECMWF AND GFS MODELS SHOW THE UPPER HIGH RECENTERING ITSELF TO THE
WEST OF THE STATE AS NEXT WEEK PROGRESSES. THE CANADIAN IS LESS
BULLISH ON THIS SCENARIO AND SHOW A WEAK TROUGH DEVELOPING TO THE WEST.
BASICALLY...THE LONG RANGE OPERATIONAL MODELS HAVE VERY LITTLE
CONSISTENCY COMPARED TO EACH OTHER. THIS INCONSISTENCY HAS BEEN
APPARENT THE PAST FEW DAYS. THEREFORE LONGER RANGE CONFIDENCE IN THE
FORECAST IS REDUCED. IF THE DAY DOES BUILT TO THE WEST...THEN CANT
RULE OUT BACK DOOR COLD FRONTAL INTRUSIONS ACROSS THE EAST. WILL
CONTINUE TO MONITOR THAT TREND.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
NMZ501>511-516>519-521.

&&
Hazardous weather outlook, Aug 13, 5:02 AM MDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
502 AM MDT WED AUG 13 2014

NMZ501>540-141130-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
502 AM MDT WED AUG 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM COVERAGE WILL RAMP UP TODAY THROUGH THIS EVENING WITH
A PARTICULAR EMPHASIS ACROSS WESTERN AREAS. RAINFALL COULD BECOME
HEAVY AT TIMES...LEADING TO LOCALIZED FLASH FLOODING...PARTICULARLY
OVER AND NEAR RECENT AND OLDER BURNS SCARES. ISOLATED LOCATION MAY
RECEIVE UP TO 2 INCHES OF RAINFALL. A FEW STORMS MAY ALSO PRODUCE
SMALL HAIL AND WINDS GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ACTIVE DAY IS IN STORE THURSDAY AS DEEP MONSOON MOISTURE
REMAINS OVER THE REGION. RAINFALL COULD BECOME HEAVY AT TIMES ONCE
AGAIN WITH ISOLATED LOCATIONS RECEIVING UP TO 1.5 INCHES OF RAIN.
LOCALIZED AREAS OF FLASH FLOODING...PARTICULARLY IN AND NEAR
RECENT AND OLDER BURN SCARS...IS POSSIBLE. A DECREASE IN STORM
COVERAGE IS EXPECTED FRIDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:03 PM MDTAreal Flood AdvisoryABQCibola117 min
Aug 13, 6:23 PM MDTAreal Flood AdvisoryABQMcKinley, San Juan112 min
Aug 13, 6:26 PM MDTAreal Flood AdvisoryABQCatron, Cibola2 hr
Aug 13, 6:36 PM MDTAreal Flood AdvisoryABQCatron, Socorro114 min
Aug 13, 7:33 PM MDTAreal Flood AdvisoryABQCatron117 min
Aug 13, 7:37 PM MDTAreal Flood AdvisoryABQCibola113 min
Aug 13, 7:52 PM MDTAreal Flood AdvisoryABQCatron, Cibola, Socorro113 min
Aug 13, 9:49 PM MDTAreal Flood AdvisoryABQBernalillo, Catron, Cibola, McKinley, Sandoval, Socorro and 1 more116 min
Aug 14, 12:49 PM MDTSpecial Weather StatementABQ26 min
Aug 14, 12:53 PM MDTAreal Flood AdvisoryABQLincoln112 min
Aug 14, 1:36 PM MDTAreal Flood AdvisoryABQChaves, Lincoln114 min
Aug 14, 1:41 PM MDTAreal Flood AdvisoryABQCatron, Socorro2 hr
Aug 14, 2:22 PM MDTAreal Flood AdvisoryABQCatron113 min
Aug 14, 2:29 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe2 hr
Aug 14, 2:35 PM MDTAreal Flood AdvisoryABQChaves, De Baca115 min
Aug 14, 2:38 PM MDTAreal Flood AdvisoryABQRio Arriba, Santa Fe112 min
Aug 14, 3:27 PM MDTAreal Flood AdvisoryABQChaves, Lincoln2 hr
Aug 14, 3:51 PM MDTAreal Flood AdvisoryABQBernalillo, Cibola, Valencia114 min
Aug 14, 4:30 PM MDTAreal Flood AdvisoryABQCurry, Roosevelt2 hr
Aug 14, 5:04 PM MDTAreal Flood AdvisoryABQCatron116 min
Aug 14, 5:16 PM MDTAreal Flood AdvisoryABQLincoln119 min
Aug 14, 5:27 PM MDTAreal Flood AdvisoryABQCibola, McKinley2 hr

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.